Pill Identifier App

Health Highlights: Nov. 27, 2008

Here are some of the latest health and medical news developments, compiled by editors of HealthDay:

FDA Announces Recalls of Weight-Loss Pill, Dietary Supplement

The U.S. Food and Drug Administration announced Wednesday the recall of a weight-loss product -- Zhen De Shou Fat Loss Capsules -- and a dietary supplement -- Starcaps Diet System dietary supplements, according to published reports.

San Diego-based Fashion Sanctuary said it was recalling all lot codes of Zhen De Shou Fat Loss Capsules sold in 10-count blister cards. The recall was prompted by the FDA after a lab analysis found the product to contain undeclared sibutramine, making it an unapproved drug. Sibutramine is an FDA-approved drug used as an appetite suppressant for weight loss. It's known to increase blood pressure and pulse rate in some people, and may pose a risk for patients with a history of coronary artery disease, congestive heart failure, arrhythmias or stroke, the agency said.

No illnesses or injuries have been reported so far in connection with the product, the FDA said.

Balanced Health Products Inc. was voluntarily recalling Starcaps Diet System dietary supplements, lot 12/2011 - 84810, which was sold in 30 capsule plastic bottles. This lot contains an undeclared drug ingredient called bumetanide, which is a prescription-only diuretic, the FDA said.

Health risks linked to the use of bumetanide include significant fluid and electrolyte loss, an elevation of uric acid concentrations, as well as low blood pressure and fainting, the FDA said.

The company has received no reports of illness associated with use of the product, the agency said.

-----

Melamine in U.S. Infant Formula No Threat: FDA

Trace levels of the industrial chemical melamine detected in some U.S. infant formulas pose no threat to infants, according to the federal Food and Drug Administration. Just last month, the agency said it couldn't identify any level of melamine exposure as safe for infants, the Associated Press reported.

In China, melamine in formula has killed at least three babies and made at least 50,000 ill. The chemical, used in the production of plastic products, can cause kidney or bladder stones and, in severe cases, kidney failure. There have been no reports of illnesses in the United States.

Previously undisclosed FDA tests showed the agency detected melamine in a sample of one popular infant formula and the presence of cyanuric acid (a chemical relative of melamine) in another brand of formula, the AP said. A third manufacturer admitted it found trace levels of melamine in its infant formula. It's believed the melamine contamination occurred during the manufacturing process.

The three products are sold by Abbott Laboratories, Nestle and Mead Johnson, which produce more than 90 percent of all infant formula made in the United States, the news service said.

An FDA official said it would be a "dangerous overreaction" for American parents to stop feeding infant formula to babies who depend on it.

"The levels that we are detecting are extremely low," Dr. Stephen Sundlof, director of the FDA's Center for Food Safety and Applied Nutrition, told the AP. Parents "should not be changing the diet. If they've been feeding a particular product, they should continue to feed that product. That's in the best interest of the baby."

-----

Web Health Searches Often Result in 'Cyberchondria'

People who use the Internet to self-diagnosis health problems often mistakenly end up thinking they have a rare illness, according to Microsoft researchers who analyzed Web search results and surveyed 515 people about their online health information search experiences.

"Common, likely innocuous symptoms can escalate into the review of content on serious, rare conditions that are linked to the common symptoms," said study authors Ryen White and Eric Horvitz, Agence France Presse reported.

An example of "cyberchondria" is someone with a headache who concludes it's a sign of a brain tumor.

"A brain tumor is a concerning possibility when a searcher experiences headache. However, the probability of a brain tumor given a general complaint of headache is typically quite low," the researchers said, AFP reported.

"Such escalations from common symptoms to serious concerns may lead to unnecessary anxiety, investment of time, and expensive engagements with healthcare professionals," they added.

-----

Epilepsy Drugs May Cause Skin Reactions in Asian Patients: FDA

Some Asian patients may suffer severe skin blisters and bleeding when treated with certain epilepsy drugs such as Dilantin, Phenytek and Cerebyx, the U.S. Food and Drug Administration says.

Preliminary data indicate that people with a gene called HLA-B1502 may be at increased risk of developing skin problems when taking these drugs. Ten to 15 percent of people from China, Thailand, Malaysia, Indonesia, and the Philippines may carry the gene, as well as 2 to 4 percent of South Asians, the Associated Press reported.

Doctors should monitor patients closely, but there isn't enough information yet to recommend genetic testing, the FDA said. Many patients who develop skin problems do so in the first few months after they start taking the epilepsy drugs.

Last year, the FDA recommended genetic testing for Asian patients taking the epilepsy drug carbamazepine after reports of skin reactions, the AP reported.

Posted: November 2008


View comments

Hide
(web1)